Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 54, NWS Jackson, KY

August 19, 2021Lee County, Kentucky

NWS Jackson, KY issued this river flood advisory at Aug 19, 2021, 3:14 PM EDT for Lee County, Kentucky. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 19, 2021, 3:14 PM EDT (19:14 UTC)
Expired
Aug 20, 2021, 7:35 AM EDT
In force
16 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Lee County, KY

The radar

The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River at Heidelberg (HLDK2).

Action stage
16 ft
Minor stage
20 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Aug 19, 2:43 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 19, 2:43 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
243 PM EDT Thu Aug 19 2021

.UPDATE...
Issued at 242 PM EDT THU AUG 19 2021

Nudged temperatures slightly based on trends, as well as
fine-tuned PoPs. Updates have been sent.

UPDATE Issued at 1143 AM EDT THU AUG 19 2021

Heavy rain continues to fall across the northern portion of the
CWA, taking advantage of the ample moisture in the area (PWATS
nearing 2 inches), and a few locations are already experiencing
issues. Though most of the rain has been over the northern half of
the area over the past few hours, showers, with possibly some
thunderstorms, are still expected across the whole CWA moving
through the afternoon and into the evening, along with the threat
of heavy rain. Tweaked the PoPs some to try and reflect current
trends and recent guidance, along with blending in current obs.
Updates have been sent to freshen up the wording.

UPDATE Issued at 720 AM EDT THU AUG 19 2021

Only minor changes to the near term grids. Some heavy rain falling
across far eastern KY over the past hour, with obs showing
generally 0.5-1.0 inches in an hour. This area has already been
soaked by previous rainfall over the past couple of days so will
need to be watched closely later today if additional storms pass
over the area. Some low stratus and fog is also over much of the
area, with visibility dropping to under a half mile in spots. Only
expect gradual improvement in ceilings this morning. Updates sent
to NDFD and web servers.

&&

.SHORT TERM...(Today through Friday)
Issued at 335 AM EDT THU AUG 19 2021

Showers and isolated thunderstorms have developed early this morning
ahead of a shortwave that is currently over western KY. This
shortwave will cross the area this morning, while the main trough
won't cross the area until late tonight into early Friday. This all
results in a wet and unsettled day across eastern KY, with periods
of showers and thunderstorms expected. Forecast soundings shows deep
moisture with PWAT values around 2 inches. With multiple rounds of
showers and thunderstorms expected throughout the day, and the wet
antecedent conditions, flooding will be a concern especially if
multiple storms move over the same areas. Pops decrease late this
evening and overnight as the trough axis moves east of the area, but
chance Pops will remain through the night over SE KY. Went a touch
cooler than the blend for high temps this afternoon with the
expected rain and cloud cover. High temps should generally be in the
upper 70s. Low stratus and fog is expected overnight, with low temps
in the middle 60s.

The upper level trough becomes a closed low and settles to our east
on Friday. With this feature nearby, expect additional showers and
thunderstorms especially during the afternoon and early evening,
with the highest Pops across the far S/SE, and the lowest Pops along
and north of I-64. Warmer temps expected with afternoon high temps
in the lower 80s.

.LONG TERM...(Friday night through Wednesday)
Issued at 418 AM EDT THU AUG 19 2021

It looks to be an active extended period, with only a few dry
periods. The first of these will occur Friday night into Saturday
morning, as a strong upper level low slowly exits the state to the
northeast, and a brief area of high pressure takes hold at the
surface. However, pops are then expected to ramp up during the day
Saturday, especially to our west, as southerly flow takes hold and a
cold front approaches from our west.

Models are all over the place in their solutions, especially as it
pertains to extent and impacts of precip across the region. Chose
the stick with the NBM for pops/weather as a result. The front to
our west is forecast by the GFS to stall and then pivot more west to
east oriented across the Ohio Valley during the day Sunday, but
north of the Commonwealth. This boundary will remain in place to our
north through Tuesday, with high pressure across the state and an
upper level ridge building in from the southwest. However, being in
the warm sector (south side of frontal boundary) will allow for
warm/moist southerly flow into the state, and the potential for
isolated to scattered showers and thunderstorms during the peak
heating of the day, ceasing overnight. High temperatures will be in
the upper 80s, with elevated humidity values.

By Wednesday, an upper level low and surface occluded low  passing
across south-central Canada will be enough to push the stalled front
eastward. It will also drag a cold front towards the state, with WPC
having it traversing the state by Thursday. Obviously, there is
quite a bit of disagreement in this frontal track between the models
this far out in the forecast, with the GFS showing more numerous
shower/thunderstorm activity across the state Wednesday afternoon and
night. The ECMWF, on the other hand, shows peak coverage during the
afternoon, the dissipating completely after dark. Given the
uncertainty, just stuck with the NBM, which has isolated to
scattered pops across the CWA Wednesday afternoon and evening,
followed by a lull, before more scattered pops move in for Thursday
along the frontal boundary (assuming time remains the same).
Wednesday will also likely be our hottest day, as southerly flow
increases ahead of this approaching system. The current forecast has
highs in the mid to upper 80s, again with high humidity and heat
indices ranging from the low to upper 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 242 PM EDT THU AUG 19 2021

Poor flying conditions continue across several TAF sites today.
MVFR, or worse, ceilings are present and are expected to persist
through much of the rest of the day. In addition, showers, with
possibly a few thunderstorms will continue through the rest of the
afternoon and into the evening, and any locally heavy pockets of
rain could reduce visibilities if a TAF site is hit directly.
Moving into the overnight hours, fog and low stratus are expected
to develop, before relenting Friday morning. Winds are expected to
remain light, around 5 kts or less, through the period, with
direction roughly out of the W/SW this afternoon, then shifting
more N/NE going towards the end of the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAS
SHORT TERM...CMF
LONG TERM...JMW
AVIATION...HAS
Hazardous weather outlook, Aug 19, 3:43 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
343 AM EDT Thu Aug 19 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201045-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
343 AM EDT Thu Aug 19 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight, peaking during the
afternoon and early evening hours. Some of these showers and
storms could result in locally heavy rainfall, and may lead to
some isolated flash flooding concerns, especially given the
already saturated ground.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible at times through the period.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report any instances of flooding or
flash flooding today and tonight.

CMF/JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:42 PM EDTRiver Flood AdvisoryJKLEstill5 hr
Aug 19, 2:37 AM EDTSpecial Weather StatementJKLWhitley38 min
Aug 19, 5:44 AM EDTRiver Flood AdvisoryJKLEstill, Powell12 hr
Aug 19, 9:46 AM EDTAreal Flood AdvisoryJKLEstill119 min
Aug 19, 9:54 AM EDTAreal Flood AdvisoryJKLMagoffin117 min
Aug 19, 10:15 AM EDTAreal Flood AdvisoryJKLEstill, Lee, Morgan, Powell, Wolfe3 hr
Aug 19, 10:37 AM EDTFlash Flood WarningJKLMagoffin3 hr
Aug 19, 10:47 AM EDTFlash Flood WarningJKLWolfe3 hr
Aug 19, 12:22 PM EDTAreal Flood AdvisoryJKLBath, Elliott, Menifee, Rowan3 hr
Aug 19, 12:45 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Menifee, Powell, Wolfe3 hr
Aug 19, 1:00 PM EDTAreal Flood WarningJKLEstill8 hr
Aug 19, 1:40 PM EDTAreal Flood WarningJKLEstill, Lee, Magoffin, Powell, Wolfe2 hr
Aug 19, 1:53 PM EDTAreal Flood AdvisoryJKLPike4 hr
Aug 19, 2:34 PM EDTFlash Flood WarningJKLPike3 hr
Aug 19, 3:14 PM EDTRiver Flood AdvisoryJKLEstill21 hr
Aug 19, 5:12 PM EDTAreal Flood AdvisoryJKLPowell, Wolfe5 hr
Aug 19, 5:20 PM EDTDense Fog AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more17 hr
Aug 19, 5:52 PM EDTRiver Flood WarningJKLEstill, Powell45 hr

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.